Diabetes mellitus is a growing problem in the U.S., with the number of disease-related complications on the rise. It affects 29.1 million people of all ages; however, only 21 million people are diagnosed, leaving 8.1 million people undiagnosed.1 Heart disease death rates among adults with diabetes are 2 to 4 times higher than the rates for adults without diabetes.2 At least 68% of patients with diabetes aged > 65 years die of some form of heart disease; 16% die of stroke.2
Type 2 diabetes remains the leading cause for cardiovascular disorders, blindness, end-stage renal disease, amputations, and hospitalizations.3 Due to the long-term complications of diabetes, it is important to help patients control their disease. However, diabetes control in patients can be difficult because of the broad disease education needed and its medication administration.
Insulin requires the most extensive instruction when educating patients with diabetes. Specifically, patient counseling needs to incorporate the importance of proper insulin administration. If patients are not properly administering their insulin, controlling their diabetes will be very difficult. Many clinicians know to educate the patient about drawing insulin into a syringe and how to inject insulin properly. However, clinicians do not always think about other aspects of insulin administration education, such as the mixing of different insulins in 1 syringe. Patients and family members need to be taught about the types of insulins that can and cannot be mixed. The American Diabetes Association (ADA) provides recommendations on the appropriate time to mix insulin and the types of insulin that can and cannot be mixed (Table 1).4
A white male, aged 69 years, presented to a pharmacist-run pharmacotherapy clinic for a follow-up appointment for uncontrolled diabetes. The patient’s wife, who managed his medications, accompanied him. Significant past medical history included diabetes, nephropathy, retinopathy, degenerative joint disease, migraines, gastroesophageal reflux disease, depression, posttraumatic stress disorder, hyperlipidemia, hypertension, lumbago, panic attacks, medication noncompliance, status post cerebral vascular accident, and renal insufficiency.
The patient had a long history of type 2 diabetes, and his insulin had been titrated multiple times since he was established in this clinic in 2009. At his establishing visit, he was taken off his insulin pump due to noncompliance with blood glucose checks and placed on basal-bolus therapy with insulin glargine and insulin aspart. The patient then titrated his basal-bolus insulin for 6 weeks but stated his blood sugars were consistently elevated (reaching 600 mg/dL); therefore, he self-reinitiated the insulin pump. After restarting the insulin pump, the clinic made several attempts to follow-up with the patient, but none were successful. He was subsequently dismissed from the clinic following his admission to a local nursing home.
The patient was reestablished at the clinic in 2010 (about 1 year after dismissal). He reported discontinuing the insulin pump and using insulin glargine and insulin aspart injections but was self-adjusting insulin glargine based on readings. He was told not to self-adjust insulin glargine dose and was given a sliding scale for self-adjustment of his insulin aspart dose based on blood glucose readings. Since the reestablished visit, both insulin therapies were titrated without much success in controlling his blood glucose levels. He was also advised to check his fasting blood glucose (FBG) more often and was demonstrated correct insulin drawing technique.
At a follow-up visit in August 2012, the patient’s A1c was 10.7%, and FBG readings ranged from 108 mg/dL to 555 mg/dL. Goal A1c was between 8% and 8.5% per VA/DoD diabetes guidelines.5 After a discussion with the patient’s wife, it was discovered that the patient was improperly administrating his insulin. The patient had been administrating the insulin glargine and insulin aspart in the same syringe. Since the combined dose of insulin was greater than his syringe would allow, he adjusted the insulin glargine dose downward if more insulin aspart was needed per the sliding scale. He did this to avoid more injections than he thought were necessary. Based on his A1c and home blood glucose readings, it was also suspected that insulin doses were being missed. The patient and wife were instructed about the importance of adherence and not mixing these insulins in the same syringe.
At the most recent visit, the patient’s FBG readings (200 mg/dL-500 mg/dL) and A1c (10.7%) were still greatly elevated. He reported taking 40 units insulin glargine in the morning and 60 units at bedtime, along with 40 units insulin aspart plus sliding scale insulin (1:20 > 120 mg/dL) at breakfast and 40 to 70 units at lunch and supper. The patient reported compliance with insulin therapy; however, it was likely he was not dosing accurately, according to his sliding scale. He stated he was eating less and was worried about hypoglycemia. Due to the patient’s FBG and A1c still being elevated, insulin aspart was titrated again, which was closer to a 50% basal and 50% bolus regimen, and he was again educated about proper dosing.